Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 17, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 9, 2009, 1:58 AM EDT for 16 counties in Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2009, 1:58 AM EDT (05:58 UTC)
- Expired
- May 9, 2009, 4:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Breathitt County, KY, Clay County, KY, Estill County, KY, Floyd County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Lee County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Rockcastle County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 19 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:30 AM EDT | FLASH FLOOD | Beattyville, KY | CHAPMAN ROAD IS UNPASSABLE. TINCHER HILL CULVERT IS WASHED OUT AND ROAD CLOSED. SILVER CREEK ROAD IS UNPASSABLE. KY HIGHWAY 30 EAST AND WEST OF TOWN IS CLOSED. CATHEDRAL DOMAIN ROAD IS FLOODED. SPENCER RIDGE HILL IS UNPASSABLE. BUFALO ZION ROAD IS UNPASSABLE. |
| May 9, 3:00 AM EDT | FLASH FLOOD | 3 Sw Jackson, KY | WATER ENTERING MOBILE HOMES ALONG KY HWY 30 FROM CANE CREEK. REPORTED BY JACKSON CITY POLICE DEPARTMENT. |
| May 9, 4:40 AM EDT | FLASH FLOOD | Varney, KY | STREAMS IN BUILDINGS. EVENT OCCURRED BETWEEN 425 AM 05/09/2009 AND 440 AM 05/09/2009. |
| May 9, 4:49 AM EDT | FLASH FLOOD | Belfry, KY | STREAMS IN BUILDINGS. EVENT OCCURRED BETWEEN 434 AM 05/09/2009 AND 449 AM 05/09/2009. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 090558
FFWJKL
KYC025-051-065-071-109-115-119-129-153-159-175-189-193-195-203-237-
090845-
/O.NEW.KJKL.FF.W.0017.090509T0558Z-090509T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...FLASH FLOOD EMERGENCY
NATIONAL WEATHER SERVICE JACKSON KY
158 AM EDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHEASTERN ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
SOUTHERN JOHNSON COUNTY IN NORTHEAST KENTUCKY...
SOUTHERN MARTIN COUNTY IN NORTHEAST KENTUCKY...
NORTHERN ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...
BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
EXTREME NORTH CENTRAL CLAY COUNTY IN SOUTHEAST KENTUCKY...
FLOYD COUNTY IN SOUTHEAST KENTUCKY...
JACKSON COUNTY IN SOUTHEAST KENTUCKY...
NORTHERN KNOTT COUNTY IN SOUTHEAST KENTUCKY...
LEE COUNTY IN SOUTHEAST KENTUCKY...
SOUTHERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
EXTREME SOUTH CENTRAL MORGAN COUNTY IN SOUTHEAST KENTUCKY...
OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
NORTHERN PERRY COUNTY IN SOUTHEAST KENTUCKY...
PIKE COUNTY IN SOUTHEAST KENTUCKY...
SOUTHEASTERN WOLFE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 445 AM EDT
* AT 153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF BOONEVILLE...PIKEVILLE...PRESTONSBURG...MCKEE...
JACKSON...HINDMAN...MARTIN...ALLEN...FREDVILLE...SALYERSVILLE...
AND MOUNT VERNON.
AT 153 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS AND THUNDERSTORMS EXPANDING IN AREAL COVERAGE
AND MOVING REPEATEDLY ACROSS LOCATIONS THAT HAVE ALREADY SEEN
EXTENSIVE FLOODING. AN ADDITIONAL INCH OF RAIN IS EXPECTED TO
FALL OVER THE AREA BETWEEN 2 AND 3 AM. THIS IS A DANGEROUS AND
LIFE-THREATENING SITUATION. IF YOU LIVE NEAR A SMALL STREAM OR
CREEK...SEEK HIGHER GROUND IMMEDIATELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3731 8228 3735 8451 3749 8438 3754 8436
3753 8421 3757 8417 3758 8391 3767 8365
3776 8298 3773 8236 3763 8221 3764 8217
3759 8213 3756 8213 3753 8196
$$
GEOGERIAN1 follow-up statement
000
WGUS73 KJKL 090749
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
349 AM EDT SAT MAY 9 2009
KYC025-051-065-071-109-115-119-129-153-159-175-189-193-195-203-237-
090845-
/O.CON.KJKL.FF.W.0017.000000T0000Z-090509T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN KY-JOHNSON KY-MARTIN KY-MAGOFFIN KY-WOLFE KY-ESTILL KY-
FLOYD KY-PIKE KY-LEE KY-BREATHITT KY-JACKSON KY-OWSLEY KY-
ROCKCASTLE KY-KNOTT KY-PERRY KY-CLAY KY-
349 AM EDT SAT MAY 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR
EXTREME NORTH CENTRAL CLAY...NORTHERN PERRY...NORTHERN KNOTT...
NORTHERN ROCKCASTLE...OWSLEY...JACKSON...BREATHITT...LEE...PIKE...
FLOYD...SOUTHEASTERN ESTILL...SOUTHEASTERN WOLFE...SOUTHERN
MAGOFFIN...SOUTHERN MARTIN...SOUTHERN JOHNSON AND EXTREME SOUTH
CENTRAL MORGAN COUNTIES...
AT 347 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY
RAINFALL...ALIGNED FROM PIKEVILLE...TO JACKSON...TO MCKEE.
THESE SHOWERS AND THUNDERSTORMS WILL PUT DOWN BETWEEN A HALF INCH
AND AN INCH OF ADDITIONAL RAINFALL BETWEEN 3:45 AND 4:45 AM OVER
AREAS THAT HAVE ALREADY SEEN EXTENSIVE FLOODING. THIS IS A DANGEROUS
AND LIFE-THREATENING SITUATION. IF YOU ARE NEAR A SMALL STREAM OR
CREEK...SEEK HIGHER GROUND IMMEDIATELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM EDT
SATURDAY MORNING FOR EASTERN KENTUCKY.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3731 8228 3735 8451 3749 8438 3754 8436
3753 8421 3757 8417 3758 8391 3767 8365
3776 8298 3773 8236 3763 8221 3764 8217
3759 8213 3756 8213 3753 8196
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 9, 1:37 AM EDT, 21 minutes earlier.
Area forecast discussion, May 9, 1:37 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 137 AM EDT SAT MAY 9 2009 .MESOSCALE ANALYSIS...UPDATE WE HAVE UPDATED FOR SVR WATCH 277 UNTIL 11Z (7 AM EDT) SATURDAY AND THIS WATCH REPLACES TORNADO WATCH 271 IN OUR CWA. THE FLOOD WATCH CONTINUES. SEVERAL REPORTS OF FLOODING HAVE BEEN RECEIVED BETWEEN THE MTN PARKWAY AND KY HWY 80. MODELS HINT AT MCS/CONVECTIVE COMPLEX POSSIBLY RIDING ENE ACROSS THE SOUTHERN CWA OVERNIGHT. SOME OF THIS ACTIVITY COULD BECOME SEVERE...THOUGH FLOODING AND EVOLUTION OF FLASH FLOODING TO LARGER CREEK...STREAM AND SIGNIFICANT RISES DOWNSTREAM ON AREA RIVERS...ESPECIALLY IN THE KENTUCKY BASIN IS BECOMING THE LARGEST CONCERN. UPDATED ZFP...GRIDS AND TEXT PRODUCTS HAVE BEEN ALREADY SENT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... .MESOSCALE ANALYSIS...UPDATE MAJORITY OF THE SVR WX HAS MOVED EAST OF THE CWFA AND WHAT WE HAVE LEFT IS A SERIES OF SUPER CELLS TRACKING TO THE EAST THRU THE SRN HALF OF OUR CWFA. THE SVR TSRA WATCH FOR THE NRN COUNTIES WILL BE ALLOWED TO EXPIRE AT 8 PM. WILL CONTINUE THE TOR WATCH FOR THE SRN HALF WHERE THE BEST DISCRETE STORMS ARE AND WHERE THE WARNINGS PERSIST. /TONIGHT THROUGH SATURDAY/ STRONG MCV MOVING RAPIDLY UP THE MOUTH OF THE OHIO RIVER VALLEY THIS AFTERNOON KICKING OFF SEVERE THUNDERSTORMS ACROSS MUCH OF WESTERN KY. LINE OF STORMS ASSOCIATED WITH THIS FEATURE WILL ROLL THROUGH EASTERN KENTUCKY BETWEEN ABOUT 4 AND 6 PM LOCAL. WITH SUCH STRONG ROTATION NOT SURPRISED TO HEAR REPORTS OF HIGH WINDS AND EVEN A FEW TORNADOS UPSTREAM. BASED ON THE RUC...WHICH HAS HAD THE BEST HANDLE ON EVENTS TODAY...EXPECT THIS MCV TO RIDE STRAIGHT UP THE OHIO RIVER VALLEY THIS EVENING. THEREFORE IT IS LIKELY AT LEAST PART OF OUR CWA WILL SEE SEVERE WEATHER THIS AFTERNOON...AND POSSIBLY INTO THE EARLY EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. BUT AN ISOLATED TORNADO CAN NOT BE RULED OUT. MOVED VALID TIME OF FLASH FLOOD WATCH UP TO 4 PM TO CORRESPOND WITH ARRIVAL OF STORMS THIS AFTERNOON. HOURLY FLASH FLOOD GUIDANCE INDICATES IT WOULD ONLY TAKE A HALF INCH OF RAIN TO REACH CRITICAL THRESHOLDS IN MANY PORTIONS OF OUR CWA. SO FLASH FLOODING WILL BE A SIGNIFICANT THREAT THIS AFTERNOON AND TONIGHT. RAIN WILL LINGER THROUGH THE OVERNIGHT AS A COLD FRONT SETTLES DOWN INTO OUR AREA. EXPECT RAIN TO COME TO AN END DURING THE DAY SATURDAY AS THE COLD FRONT PUSHES SOUTH OF EASTERN KENTUCKY. EXPECT AERIAL FLOODING AND SIGNIFICANT RISES ALONG AREA RIVERS WILL BE A PROBLEM THROUGH THE WEEKEND. .LONG TERM.../SATURDAY NIGHT THROUGH FRIDAY/ EXTENDED MODELS INITIALLY SHOW GOOD AGREEMENT IN LARGER SCALE PATTERN BUT DIFFER A BIT ON SMALLER SCALE DETAILS...MAINLY TIMING AND STRENGTH OF DISTURBANCES IN BROAD ZONAL FLOW ACROSS THE HEART OF THE CONUS THROUGH THE FIRST HALF OF THE PERIOD. DRY WEATHER PATTERN BEGINNING SAT NIGHT AS THE FRONT FINALLY SAGS SOUTH OF THE STATE AND TAKES THE PRECIP TOWARDS THE GULF COAST. TEMPS FCST TO RUN SLIGHTLY BELOW NORMAL WITH HIGHS ONLY IN THE UPPER 60S AND LOWS IN THE UPPER 40S. VERY WEAK WAVE TO PUSH PCPN BACK INTO OUR SRN COUNTIES EARLY MON BUT QPF SHOULD BE LIGHT. HIGH PRESSURE WILL SLIDE TO THE MID ATLANTIC COAST WEDNESDAY. WED MORNING IS WHERE THE EXTENDED MODELS DIVERGE WITH THE ECMWF THE FASTER MODEL BY ALMOST 12 HRS. PREFER THE SLOWER GFS AS HIGH PRESS TENDS TO BE RELUCTANT TO BE DISPLACED AND THE ECWMF TRACKS THE HIGH TO THE NEW ENGLAND COAST WERE THE GFS TAKES THE HIGH TO THE CLIMATOLOGICALLY FAVORED MID ATLANTIC. THEREFORE HAVE FOLLOWED THE GFS FOR THE BETTER PART OF THE EXTENDED. COLD FRONT TO SWEEP INTO ERN KY WED NIGHT WITH SHRA/TSRA TO PRECEDE AND LAST INTO THU BEFORE PASSING THRU THE AREA. QPF WITH THIS PROGRESSIVE SYSTEM LOOKS MORE NORMAL FOR FRONTAL SYSTEMS AND SHOULD NOT BE A AREAL AVG HEAVY RAIN EVENT...ALTHOUGH LOCALIZED HEAVY RAIN WITH TYPICAL TSRA IS POSSIBLE. && .AVIATION.../06Z TO 06Z/...UPDATED A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO STRETCH FROM WEST TO EAST ACROSS THE ENTIRE STATE OF KENTUCKY. EXPECT ALL THREE TAF SITES TO CONTINUE TO BE UNDER THE INFLUENCE OF SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE OVERNIGHT...WITH BRIEF LULLS AT TIMES. EXPECT GENERAL MVFR CONDITIONS THROUGH THE REST OF THE NIGHT...WITH OCCASIONAL DIPS TO IFR AND BELOW IN THE HEAVY SHOWERS AND THUNDERSTORMS. EXPECTING A GRADUAL IMPROVEMENT TOWARD DAWN AS BOUNDARY THAT SHOWERS AND THUNDERSTORMS ARE RIDING ON WILL SLIDE SOUTH AND CIGS/VIS RISE. SURFACE WINDS WILL STAY SOUTHWESTERLY THROUGH THE OVERNIGHT BEFORE SHIFTING TO WESTERLY THEN NORTHWESTERLY LATE THIS AFTERNOON AND EVENING. HEAVY RAINFALL AT TIMES COULD CAUSE PONDING ON RUNWAYS AT TIMES. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. SEVERE THUNDERSTORM WATCH UNTIL 7 AM EDT THIS MORNING FOR KYZ058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...RAY/DUSTY LONG TERM....DUSTY AVIATION...SCHOETTMER
Hazardous weather outlook, May 8, 11:48 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1148 PM EDT FRI MAY 8 2009 KYZ058>060-068-069-079-080-083>088-104-106>120-100700- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1148 PM EDT FRI MAY 8 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL 7 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE OVERNIGHT. SOME THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO CAN NOT BE RULED OUT. ANY ADDITIONAL RAINFALL COULD BE LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS THE POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL CONTINUE THROUGH SATURDAY MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY INSTANCES OF STORM DAMAGE. KYZ044-050>052-100700- FLEMING-MONTGOMERY-BATH-ROWAN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD 1148 PM EDT FRI MAY 8 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE OVERNIGHT. ANY ADDITIONAL RAINFALL COULD BE LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS THE POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD POTENTIAL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL CONTINUE THROUGH SATURDAY MORNING. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL AMOUNTS OF A HALF INCH OR MORE. RAY/DUSTY
In the hours before
Local storm report, May 8, 10:58 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1058 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM FLASH FLOOD LANGLEY 37.53N 82.79W
05/08/2009 FLOYD KY PUBLIC
STREAMS WERE FLOWING INTO BUILDINGS.
&&
SCHOETTMERLocal storm report, May 9, 12:43 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1243 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM FLASH FLOOD MARTIN 37.57N 82.76W
05/09/2009 FLOYD KY LAW ENFORCEMENT
MOBILE HOME WASHED AWAY IN THE MARTIN AREA DUE TO FLOOD
WATER. A FAMILY OF SIX IS WAITING TO BE RESCUED ON HIGH
GROUND BUT WAS ABLE TO EVACUATE FROM THEIR MOBILE HOME.
THIS REPORT WAS FROM FLOYD COUNTY SHERIFFS DEPARTMENT.
&&
JPLocal storm report, May 9, 12:46 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1246 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM FLASH FLOOD HAZARD 37.25N 83.20W
05/08/2009 PERRY KY BROADCAST MEDIA
BROADCAST MEDIA REPORTED THAT A CAR WAS SWEPT AWAY IN
HAZARD.
&&
SCHOETTMERLocal storm report, May 9, 12:54 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1254 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM FLASH FLOOD HONAKER 37.52N 82.68W
05/09/2009 FLOYD KY LAW ENFORCEMENT
MOBILE HOME WASHED AWAY IN THE MARTIN AREA DUE TO FLOOD
WATER. A FAMILY OF SIX IS WAITING TO BE RESCUED ON HIGH
GROUND BUT WAS ABLE TO EVACUATE FROM THEIR MOBILE HOME.
THIS REPORT WAS FROM FLOYD COUNTY SHERIFFS DEPARTMENT.
&&
CORRECTED LOCATION OF FLOODING AND DAMAGE AFTER FURTHER CONSULATION
WITH FLOYD COUNTY EOC.
JPLocal storm report, May 9, 1:01 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
101 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 N VANCLEVE 37.67N 83.41W
05/08/2009 BREATHITT KY NWS EMPLOYEE
ONE TREE DOWN ALONG HIGHWAY 15 ONE MILE SOUTH OF THE
WOLFE COUNTY LINE.
1253 AM FLASH FLOOD VANCLEVE 37.63N 83.41W
05/09/2009 BREATHITT KY NWS EMPLOYEE
THE NORTH FORK OF THE KENTUCKY RIVER WAS ABOUT 100 YARDS
OUT OF ITS BANK AT THE KY HIGHWAY 15 BRIDGE AT VANCLEVE.
1259 AM HEAVY RAIN FLAT 37.65N 83.55W
05/09/2009 M0.00 INCH WOLFE KY NWS EMPLOYEE
1.8 INCHES OF RAIN HAVE FALLEN SINCE 7 AM THIS MORNING.
&&
JJLocal storm report, May 9, 1:49 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
149 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 AM FLASH FLOOD GRETHEL 37.49N 82.65W
05/09/2009 FLOYD KY LAW ENFORCEMENT
AMBULANCES ARE TRAPPED ALONG KY 979 DUE TO FLOODING IN
NUMEROUS PLACES ALONG MUD CREEK AND ARE NOT ABLE TO
EVACUATE PATIENTS. MEDIVAC NOT POSSIBLE DUE TO RAIN AND
LOW CEILINGS.
0138 AM FLASH FLOOD MARTIN 37.57N 82.76W
05/09/2009 FLOYD KY LAW ENFORCEMENT
NUMEROUS ROADS ARE UNDER WATER DUE TO FLOODING IN MUCH OF
FLOYD COUNTY.
0138 AM FLASH FLOOD BLUE RIVER 37.62N 82.84W
05/09/2009 FLOYD KY LAW ENFORCEMENT
ROCK AND MUD SLIDES HAVE BEEN REPORTED ALONG KENTUCKY
ROUTE 404 IN THE DAVID AND BLUE RIVER AREAS ALONG THE
LEFT FORK OF MIDDLE CREEK.
0138 AM FLASH FLOOD BLUE RIVER 37.62N 82.84W
05/09/2009 FLOYD KY LAW ENFORCEMENT
POWER POLES AND LINES ARE REPORTED DOWN DUE TO LOOSE
EARTH. ONE HOME ON FIRE DUE TO POWER LINE ON THE HOUSE IN
BUCKEYE BRANCH. DUE TO FLOODING...FIRE AND RESCUE CAN NOT
REACH THE RESIDENCE.
&&
JJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:00 PM EDT | Tornado Warning | JKL | Knott, Leslie, Letcher, Perry | 30 min |
| May 8, 8:08 PM EDT | Tornado Warning | JKL | Breathitt, Clay, Jackson, Lee, Leslie, Owsley and 1 more | 37 min |
| May 8, 8:23 PM EDT | Tornado Warning | JKL | Breathitt, Estill, Lee, Powell, Wolfe | 37 min |
| May 8, 8:30 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Knott, Letcher, Magoffin, Martin and 2 more | 3 hr |
| May 8, 8:37 PM EDT | Tornado Warning | JKL | Breathitt, Clay, Knott, Leslie, Perry | 23 min |
| May 8, 8:39 PM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Perry | 3 hr |
| May 8, 8:55 PM EDT | River Flood Advisory | JKL | Whitley | 27 hr |
| May 8, 8:59 PM EDT | Tornado Warning | JKL | Harlan, Knott, Leslie, Letcher, Perry | 31 min |
| May 8, 9:03 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Morgan, Wolfe | 19 min |
| May 8, 10:00 PM EDT | Flash Flood Warning | JKL | Breathitt, Clay, Estill, Floyd, Jackson, Johnson and 10 more | 4 hr |
| May 8, 11:29 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Knott, Letcher, Magoffin, Martin and 2 more | 3 hr |
| May 9, 12:11 AM EDT | River Flood Warning | JKL | Owsley | 13 hr |
| May 9, 2:07 AM EDT | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 6 hr |
| May 9, 2:17 AM EDT | Areal Flood Warning | JKL | Floyd, Knott, Leslie, Letcher, Perry, Pike | 6 hr |
| May 9, 2:28 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin | 32 min |
| May 9, 2:56 AM EDT | Severe Thunderstorm Warning | JKL | Pike | 23 min |
| May 9, 3:00 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott, Martin, Pike | 30 min |
| May 9, 3:27 AM EDT | River Flood Warning | JKL | Breathitt | 34 hr |
| May 9, 4:39 AM EDT | Flash Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Knott and 8 more | 3 hr |
| May 9, 4:47 AM EDT | Areal Flood Warning | JKL | Breathitt, Clay, Estill, Jackson, Knott, Owsley and 3 more | 3 hr |
| May 9, 5:34 AM EDT | River Flood Advisory | JKL | Pike | 21 hr |
| May 9, 6:01 AM EDT | River Flood Advisory | JKL | Floyd | 20 hr |
| May 9, 6:01 AM EDT | River Flood Advisory | JKL | Johnson | 40 hr |
| May 9, 7:30 AM EDT | Areal Flood Warning | JKL | Breathitt, Clay, Estill, Floyd, Jackson, Johnson and 14 more | 30 hr |
| May 9, 8:48 AM EDT | River Flood Advisory | JKL | Magoffin | 5 hr |
| May 9, 1:22 PM EDT | River Flood Advisory | JKL | Owsley | 10 hr |
| May 9, 1:39 PM EDT | River Flood Warning | JKL | Magoffin | 19 hr |
| May 9, 1:46 PM EDT | River Flood Advisory | JKL | Lee | 63 hr |
| May 9, 1:51 PM EDT | River Flood Advisory | JKL | Estill | 3 days |
| May 9, 3:30 PM EDT | Areal Flood Warning | JKL | Powell | 28 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.